Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 124, NWS Kansas City, MO

June 9, 2020Atchison County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 9, 2020, 8:24 PM CDT for Atchison County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2020, 8:24 PM CDT (01:24 UTC)
Expired
Jun 9, 2020, 9:02 PM CDT
In force
38 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

County Atchison County, MO

The radar

The Omaha radar (KOAX), 114 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2849 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

832 
WUUS53 KEAX 100124
SVREAX
MOC005-100215-
/O.NEW.KEAX.SV.W.0124.200610T0124Z-200610T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
824 PM CDT Tue Jun 9 2020

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Atchison County in northwestern Missouri...

* Until 915 PM CDT.

* At 824 PM CDT, a severe thunderstorm was located over Fairfax, or
  near Tarkio, moving north at 25 mph.

  HAZARD...70 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Tarkio, Rock Port, Fairfax, Rockport, Westboro, Watson, Blanchard
  and Phelps City.

This includes Interstate 29 between mile markers 106 and 123.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4058 9520 4056 9520 4032 9535 4036 9563
      4041 9566 4046 9564 4046 9568 4048 9570
      4049 9568 4051 9569 4052 9566 4054 9565
      4056 9568 4052 9572 4058 9574
TIME...MOT...LOC 0124Z 173DEG 22KT 4036 9543 

HAIL...1.25IN
WIND...70MPH
 
$$

Leighton
3 follow-up statements
809 
WWUS53 KEAX 100134
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
834 PM CDT Tue Jun 9 2020

MOC005-100215-
/O.CON.KEAX.SV.W.0124.000000T0000Z-200610T0215Z/
Atchison MO-
834 PM CDT Tue Jun 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN ATCHISON COUNTY...

At 834 PM CDT, a severe thunderstorm was located over Tarkio, moving
north at 30 mph.

HAZARD...70 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Tarkio, Rock Port, Rockport, Westboro and Blanchard. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4058 9520 4056 9520 4034 9534 4039 9554
      4054 9565 4058 9567
TIME...MOT...LOC 0134Z 195DEG 28KT 4045 9542 

HAIL...1.25IN
WIND...70MPH
 
$$

Leighton
019 
WWUS53 KEAX 100148
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
848 PM CDT Tue Jun 9 2020

MOC005-100215-
/O.CON.KEAX.SV.W.0124.000000T0000Z-200610T0215Z/
Atchison MO-
848 PM CDT Tue Jun 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN ATCHISON COUNTY...

At 848 PM CDT, a severe thunderstorm was located 7 miles north of
Tarkio, moving north at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Tarkio, Westboro and Blanchard. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4058 9520 4056 9520 4043 9528 4042 9537
      4058 9553
TIME...MOT...LOC 0148Z 195DEG 28KT 4055 9538 

HAIL...1.00IN
WIND...60MPH
 
$$

Leighton
577 
WWUS53 KEAX 100202
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
902 PM CDT Tue Jun 9 2020

MOC005-100212-
/O.CAN.KEAX.SV.W.0124.000000T0000Z-200610T0215Z/
Atchison MO-
902 PM CDT Tue Jun 9 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ATCHISON COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 4058 9520 4056 9520 4043 9528 4042 9537
      4058 9553
TIME...MOT...LOC 0201Z 173DEG 22KT 4064 9539 

$$

Leighton

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:58 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 9, 6:58 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
658 PM CDT Tue Jun 9 2020

.Discussion...
Issued at 344 PM CDT TUE JUN 9 2020

Key Messages...

1. Severe thunderstorms are possible along a stout warm front
lifting north across eastern Kansas into western and northwestern
Missouri by late this afternoon. Conditions are looking supportive
of supercellular storms capable of large hail, up to or bigger than
golf balls and the risk of a tornado with the strongest storms
cannot be ruled out across northeastern Kansas, northwestern
Missouri, and southeast Nebraska.

2. Thunderstorms capable of moderate to heavy rainfall will move
through northwest Missouri this evening with additional rainfall
overnight into Wednesday morning. Rainfall rates of 1 to 2 inches
will be possible at times with some areas receiving total rainfall
amounts of 2 to 4 inches of rainfall. A Flash Flood Watch has been
issued for far northwest Missouri from 4 pm this afternoon through
Wednesday morning.

 3. Strong northwest winds will develop on the windward side of the
exiting surface low overnight through Wednesday morning. After
midnight, expect sustained northwest winds of 25 to 35 mph and gusts
up to 45 mph across far eastern Kansas and far western Missouri. A
wind advisory will be in effect from 1 AM Wednesday through Noon
Wednesday.

Discussion...

A complicated forecast continues today as the remnants of Tropical
System Cristobal moves off to the northeast into northern Illinois,
and the chance for severe thunderstorms and strong winds for later
this afternoon/evening through Wednesday morning.

A potent trough moving in from the west on the heels of the
departing Cristobal will be the primary focus for this afternoon and
evening. The associated surface low is quite evident on surface
observations this afternoon in north-central Kansas. Extending off
this surface low to the southeast into southeast Kansas looks to be
a decent attempt at a dryline with 70 degree dewpoints ahead of this
feature quickly dropping off into the 50s to the west. The warm
front currently looks to extend from the low eastwards across
central Missouri. The actual surface cold front is still way back to
the west moving into south-central Kansas. The warm sector ahead of
the dryline is well defined in visible satellite imagery given the
cu field. Instability values have quickly increased this afternoon
with CAPE values approaching 4000 J/kg throughout the warm sector.
The overall severe threat will increase later this afternoon and
this evening as the surface low moves into northeast Kansas. Storms
are expected to fire along the dryline and the warm front between
22Z-00Z and quickly move off to the northeast through the evening
hours. The overall shear profile and a unstable airmass in place,
storm updrafts will be supportive of hail of 2+ inches. Greatest
severe threat will be near the surface low and associated triple
point where the winds shear profile will be supportive of supercells
capable of producing tornadoes. Severe threat will quickly trend
downwards heading into the evening hours.

Behind the cold front, strong westerly winds will move in and a Wind
Advisory remains in effect from 1 AM tonight through Wednesday for
gusts of 35 to 45 mph. Won't rule out some gusts approaching 50 to
55 mph if we get some higher momentum winds to mix down to the
surface. More rain will work into northeast Kansas and northwest
Missouri on the backside of this system, and a deformation type
feature will develop across portions of southeast Nebraska,
southwest Iowa, and northwest Missouri resulting in moderate to
heavy rainfall through Wednesday morning. Between the thunderstorm
activity this afternoon/evening and additional rainfall overnight,
the potential will be there for total rainfall amounts reaching 2 to
4 inches through tomorrow morning.

For the remainder of the forecast period, cooler temperatures will
work into the region with generally dry conditions. Heat and
humidity start to build back in by late in the workweek and into the
upcoming weekend.

&&

.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 655 PM CDT TUE JUN 9 2020

Thunderstorms to the west of the terminals continue to move mainly
north into Nebraska so will keep just VCTS until 03Z. During the
overnight expect some MVFR cigs and possibly -SHRA but main issue
will be winds from the northwest gusting to 30kts in the early to
late morning. These winds will gradually diminish to around 20
kts by around 00Z tomorrow. Cigs and vsby will return to VFR in
the afternoon around 18Z to 20Z.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory from 1 AM to noon CDT Wednesday for KSZ025-057-060-
     102>105.

MO...Wind Advisory from 1 AM to noon CDT Wednesday for MOZ001-002-004-
     011>014-020>022-028>030-037-038-043-044-053-054.

     Flash Flood Watch through Wednesday morning for MOZ001>003-011.

&&

Discussion...PietrychaP
Aviation...Adolphson
Hazardous weather outlook, Jun 9, 5:07 AM CDT, 15 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
507 AM CDT Tue Jun 9 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
507 AM CDT Tue Jun 9 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Multiple hazards will be possible today with moderate to heavy
rainfall and possible flooding over central Missouri and severe
weather over NE Kansas and NW Missouri this afternoon. The main
threats for severe weather will occur after 4PM with large hail,
damaging winds, and a couple tornadoes possible through 9PM. The main
threat will be north of the KC Metro, but there is a small chance the
storms could build down into the north side late in the afternoon so
it will be worth monitoring throughout the day.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 A band of strong winds with gusts near 45mph will push through
Wednesday from midnight until around noon over eastern KS and western
Missouri. A Wind Advisory is valid for that timeframe. No hazardous
weather is expected for the rest of the period.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jun 9, 2:34 PM CDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
234 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLOOD            8 E FAYETTE             39.15N 92.54W
06/09/2020                   HOWARD             MO   DEPT OF HIGHWAYS

            STATE HIGHWAY 124 NEAR MONITEAU CREEK TO THE
            EAST OF FAYETTE.

&&

SAW
Local storm report, Jun 9, 2:47 PM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
247 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     FLOOD            5 NW REGER              40.20N 93.25W
06/09/2020                   SULLIVAN           MO   DEPT OF HIGHWAYS

            STATE ROUTE PP CLOSED NEAR WEST LOCUST CREEK
            TO THE WEST OF MILAN.

&&

SAW
Local storm report, Jun 9, 3:00 PM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
300 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     FLOOD            7 W NEW BOSTON          39.95N 92.99W
06/09/2020                   LINN               MO   DEPT OF HIGHWAYS

            STATE ROUTE C NEAR WEST YELLOW CREEK CLOSED
            DUE TO FLOODING.

&&

SAW
Local storm report, Jun 9, 3:07 PM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
307 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     FLOOD            4 WNW PRAIRIE HILL      39.55N 92.81W
06/09/2020                   CHARITON           MO   DEPT OF HIGHWAYS

            STATE ROUTE O CLOSED DUE TO FLOODING JUST
            WEST OF HIGHWAY 129.

&&

SAW
Special weather statement, Jun 9, 7:36 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
736 PM CDT Tue Jun 9 2020

KSZ102-MOZ011-100115-
Doniphan KS-Holt MO-
736 PM CDT Tue Jun 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DONIPHAN AND CENTRAL
HOLT COUNTIES UNTIL 815 PM CDT...

At 736 PM CDT, Doppler radar was tracking a strong thunderstorm over
Highland, moving north at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Mound City, Forest City, White Cloud, Big Lake, Fortescue, Bigelow
and Iowa Point.

This includes Interstate 29 between mile markers 77 and 91.

LAT...LON 4020 9533 4017 9514 3987 9518 3987 9534
      4000 9534 4000 9531 4003 9535 4003 9540
      4004 9542 4006 9542 4007 9539 4010 9540
      4012 9539 4015 9543
TIME...MOT...LOC 0036Z 173DEG 22KT 3990 9526

Leighton
Local storm report, Jun 9, 8:19 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
819 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     HAIL             1 W PHELPS CITY         40.40N 95.62W
06/09/2020  E1.00 INCH       ATCHISON           MO   PUBLIC

&&

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:36 PM CDTSpecial Weather StatementEAXHolt39 min
Jun 9, 7:48 PM CDTSevere Thunderstorm WarningEAXAtchison, Holt42 min
Jun 9, 7:59 PM CDTSevere Thunderstorm WarningEAXAtchison, Holt, Nodaway46 min
Jun 9, 8:42 PM CDTSpecial Weather StatementEAXNodaway48 min
Jun 9, 8:56 PM CDTSevere Thunderstorm WarningEAXNodaway34 min
Jun 9, 9:47 PM CDTSpecial Weather StatementEAXWorth28 min
Jun 10, 11:08 AM CDTRiver Flood WarningEAXAndrew, Nodaway27 hr
Jun 10, 5:03 PM CDTRiver Flood WarningEAXAndrew, Buchanan32 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.